Nebraska, 2017

Winter Weather in Nebraska, December 21, 2017

December 21, 2017 · NWS CYS · 5 events in 3 counties and zones

Widespread light to moderate post-frontal snow developed across the Nebraska Panhandle. Gusty west to northwest winds to 35 mph produced patchy blowing and drifting snow and limited visibilities.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread light to moderate post-frontal snow developed across the Nebraska Panhandle. Gusty west to northwest winds to 35 mph produced patchy blowing and drifting snow and limited visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 20, 10:13 PM MST, 1 hour 47 minutes earlier.

Area forecast discussion, Dec 20, 10:13 PM MST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1013 PM MST Wed Dec 20 2017

.UPDATE...
Issued at 738 PM MST Wed Dec 20 2017

00Z guidance coming in with higher snow amounts in the Panhandle
for tomorrow. Was already leaning towards and Advisory for the
entire Panhandle and the new run just made confidence even higher.
Went ahead and added the entire Panhandle into a Winter Weather
Advisory. Am concerned with possibly warning level snow amounts in
the Panhandle through Thursday. Will let the midnight crew take a
look and make the decision on upgrading any of the advisories.
Updates sent.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 206 PM MST Wed Dec 20 2017

A mild afternoon across the CWA to close out the fall season with
the beginning of winter being greeted by winter weather beginning
late tonight. A strong cold front will sweep across the CWA later
this evening with upslope snow developing and spreading across the
CWA later tonight into Thursday morning. NAM slower in building
snow southeast but may be a little too slow. Have made minor
changes to the winter wx advy, adding parts of the Panhandle late
tonight into Thursday. General snowfall amounts still looking like
about 2-5 inches with higher amounts over the mtns. Much colder
and breezy across the area Thursday with temps likely changing
little through the day.  Clearing and cold Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 206 PM MST Wed Dec 20 2017

Next shortwave passes by late Friday through Saturday bringing
another period of mainly light snows to the CWA and another surge
of arctic air. Models then push the colder air out of the area
later Sunday with milder and mainly dry conditions into early next
week. may be a bit too quick with this and went on the cooler side
of guidance. May be a wind event for the wind prone areas later
Sunday night into Monday as the gradient increases for a time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1011 PM MST Wed Dec 20 2017

Arctic front making its way through southeast Wyoming at this
time. Winds turning northeast and upslope behind this front.
Expecting snow to become widespread with IFR/LIFR conditions
developing for most areas over the next 2-4 hours. Once the snow
begins we are looking at IFR/LIFR conditions to continue through
mid afternoon Thursday.

&&

.FIRE WEATHER...
Issued at 206 PM MST Wed Dec 20 2017

No fire weather concerns with a strong cold front brining much
colder temperatures tonight along with snow through most of
Thursday. Continued cold through early next week with another
period of snow Friday night into Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 4 PM MST Thursday for WYZ106>108-
     115>119.

     Winter Weather Advisory until noon MST Thursday for WYZ101-
     103>105-109>114.

     Winter Weather Advisory until noon MST Thursday for WYZ102.

NE...Winter Weather Advisory from 2 AM to 4 PM MST Thursday for
     NEZ002-003-019>021-054-055-095-096.

&&

UPDATE...GCC
SHORT TERM...RE
LONG TERM...RE
AVIATION...GCC
FIRE WEATHER...RE
Hazardous weather outlook, Dec 20, 5:03 AM MST, 18 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
503 AM MST Wed Dec 20 2017

WYZ101>119-211215-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
503 AM MST Wed Dec 20 2017

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Locally strong winds are expected across the Arlington and Elk
Mountain areas early this morning with gusts between 50 to 60 MPH
possible.

A strong cold front will push across the area tonight. This front
will bring widespread snow accumulations, much colder
temperatures, and some blowing snow to southeast Wyoming. A
Winter Weather Advisory is in effect beginning late this evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will continue early Thursday morning before diminishing in
the afternoon. An arctic cold front is forecast to move into the
region during the weekend bringing more snowfall and the
potential for bitter cold temperatures. Those with early holiday
travel plans late this week and into the weekend should continue
to monitor the latest weather forecasts.

.Spotter information statement...

Spotter activation will not be required at this time.

NEZ002-003-019>021-054-055-095-096-211215-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
503 AM MST Wed Dec 20 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

A strong cold front will push across the area tonight. This front
will bring widespread snow, much colder temperatures, and some
blowing snow to western Nebraska by sunrise Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will continue Thursday before diminishing late in the
afternoon. An arctic cold front is forecast to move into the
region during the weekend bringing more snowfall and the potential
for bitter cold temperatures. Those with early holiday travel
plans late this week and into the weekend should continue to
monitor the latest weather forecasts.

.Spotter information statement...

Spotter activation will not be required at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Dawes

When
December 21, 12:00 AM MST to 1:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Two to three inches of snow was observed at Chadron.

Winter Weather, North Sioux

When
December 21, 12:00 AM MST to 1:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Three inches of snow was measured nine miles northeast of Harrison.

Winter Weather, Scotts Bluff

When
December 21, 12:00 AM MST to 1:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
NWS Employee
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Three inches of snow was measured at Scottsbluff.

Winter Weather, North Sioux

When
December 21, 12:00 AM MST to 1:00 PM MST
Where
North Sioux forecast zone
Reported by
Public
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Four inches of snow was observed six miles northeast of Harrison.

Winter Weather, Scotts Bluff

When
December 21, 12:00 AM MST to 1:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
Public
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Four inches of snow was observed at Melbeta.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732384, 732386, 732388, 732389, 732390.